Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 37, NWS Wichita, KS

May 16, 1995Bourbon County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 16, 1995, 4:19 AM CDT for Bourbon County, Kansas. It was in force for 46 min.

The area

The counties it named.

The facts

Issued
May 16, 1995, 4:19 AM CDT (09:19 UTC)
Expired
May 16, 1995, 5:05 AM CDT
In force
46 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Bourbon County, KS

The nearest sounding before it

Springfield, MO (KUMN), launched 00:00Z, 9.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1995-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1995-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2430 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 160920
SVRICT
KSC011-161015-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
419 AM CDT TUE MAY 16 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  515 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST KANSAS
 
   ...BOURBON COUNTY
 
AT 415 AM...RADAR SHOWED A SEVERE THUNDERSTORM ENTERING NORTHWEST
BOURBON COUNTY...20 MILES NORTHWEST OF FORT SCOTT. MOVEMENT WAS
SOUTHEAST AT 30 MILES AN HOUR AND WILL AFFECT BRONSON AND FULTON BY 430
AND FORT SCOTT BY 440 AM. WINDS IN EXCESS OF 60 MILES AN HOUR CAN BE
EXPECTED WITH THESE STORMS.
 
 
 
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU
ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
 
OGREN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:06 PM CDT, 13 hours 13 minutes earlier.

Area forecast discussion, May 15, 3:06 PM CDT, 13 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CDT MON MAY 15 1995

LATEST SFC ANALYSIS SHOWS HIGH PRESSURE HAS CONTINUED TO SLIDE OFF TO
THE EAST WHILE A STATIONARY FRONT WAS LOCATED ACROSS SOUTH ARKANSAS
THROUGH TX.  MODELS ARE IN GENERAL AGREEMENT WITH THE FRONT MOVING
THROUGH SOUTH CENTRAL AND SOUTHEAST KS OVERNIGHT AS A WARM FRONT.
MODELS ALSO INDICATE PLENTY OF INSTABILITY WITH CAPES OF 1500-2000 J/KG
AND LIS OF UP TO -7. SOME ISENTROPIC LIFT WAS NOTED ON THE I306 SFC AS
THE WARM FRONT RETURNS...HOWEVER UPPER LEVEL DYNAMICS LOOK TO BE WEAK
OVERNIGHT. TMRW THERE WILL BE SOME PVA LEFT OVER DURING THE AM ACROSS
THE SOUTHEAST AND THE NORTH CENTRAL ALSO LEE TROF WILL BE MOVING THRU
WITH GOOD INSTABILITTY STILL INDICATED.  TEMPS LOOK TO WARM NICELY TMRW
WITH WEST FLOW AT H85 AND SOUTHWEST FLOW AT THE SFC. FWC/FAN ARE IN GOOD
AGREEMENT FOR TONIGHT AND WILL USE A COMPROMISE TMRW.

RSL 62/86 33  SLN 61/86 33
ICT 64/86 32  HUT 63/86 32
CNU 63/86 43

KING

In the hours before

Special weather statement, May 16, 4:14 AM CDT, 5 minutes before
KSZ032-033-047-048-049-050-051-052-053-067-068-069-082-083-161015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
413 AM CDT TUE MAY 16 1995

...SEVERE THUNDERSTORM WATCH #399 FOR CENTRAL AND MOST OF SOUTH CENTRAL
KANSAS HAS BEEN CANCELLED...

THE THREAT OF SEVERE WEATHER ACROSS CENTRAL AND SOUTH CENTRAL KANSAS HAS
ENDED.  THEREFORE...SEVERE THUNDERSTORM WATCH #399 HAS BEEN CANCELLED.

OGREN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:09 AM CDTSevere Thunderstorm WarningICTAllen51 min
May 16, 6:08 PM CDTSevere Thunderstorm WarningICTSaline37 min
May 16, 6:40 PM CDTSevere Thunderstorm WarningICTRussell65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.